OR WAIT 15 SECS
Bath salts (a synthetic form of cathinone) and synthetic marijuana (synthetic tetrahydrocannabinol, or THC) are popular new designer drugs of abuse, and exposures have been reported throughout the United States.
Bath salts (a synthetic form of cathinone) and synthetic marijuana (synthetic tetrahydrocannabinol, or THC) are popular new designer drugs of abuse, and exposures have been reported throughout the United States. Analysis of such exposures reported to national poison control centers from January 2011 to April 2012 showed that abuse of these drugs increased from 2009 to 2011.
Specifically, synthetic THC exposures, first reported in 2009, increased until July 2011 and have remained elevated since. THC exposures are reported more often than bath salts exposures, with totals in the first 4 months of 2012 exceeding those in the same period of 2011. Bath salts use, first reported in 2010, steadily increased to a peak in June 2011, after which it declined until November 2011. Total bath salts exposures for the first 4 months of 2012 are lower than those for the same period in 2011.
Use of both drugs, which are generally inhaled, is most common in the Midwest and Southeast. Males are the main abusers, representing 69% of bath salts users and 74% of synthetic THC users. Bath salts exposure is most common in men aged from 20 to 29 years, while exposure to synthetic THC is highest for men aged 13 to 19 years. Intentional abuse is the most common reason for use of these drugs, although suicide attempts account for a small number of exposures (Wood KE. J Pediatr. 2013;163:213-216).
COMMENTARY Even if you haven’t yet seen these drugs, they may soon be coming to a neighborhood near you. This research reports on about 19,000 calls to poison centers about these substances and this is likely the tip of the iceberg. Many emergency department physicians and hospitalists are now all too familiar with these drugs and their effects. Bath salts, sometimes called “plant food,” may cause panic attacks, hallucinations, paranoia, self-mutilation, hyperthermia, tachycardia, and hypertension. Severe cardiac, central nervous system, and musculoskeletal complications have been described. Synthetic THC, sold as K2 or spice, may cause a broad array of psychiatric symptoms, tachycardia, hypertension, and seizures. Know what’s out there. -Michael Burke, MD
DR BURKE, section editor for Journal Club, is chairman of the Department of Pediatrics at Saint Agnes Hospital, Baltimore, Maryland. He is a contributing editor for Contemporary Pediatrics. He has nothing to disclose in regard to affiliations with or financial interests in any organization that may have an interest in any part of this article.
Subscribe to Contemporary Pediatrics to get monthly clinical advice for today's pediatrician.